Advice & Wellbeing
Nitrous Oxide (Noz, Laughing Gas) - Know the facts
If you are using Nitrous Oxide (otherwise known as Nos or Laughing Gas), please remember:
Using Nitrous Oxide heavily, in an enclosed space, or covering both the nose and mouth when using it, can deprive the brain of oxygen which is potentially fatal.
Using Nitrous Oxide regularly can cause Vitamin B12 deficiency. This can lead to anaemia, nerve damage, and degeneration of the spinal cord. Symptoms include lack of energy, breathlessness, tingling/numbness of extremities, and even losing the ability to walk. Nitrous Oxide can cause dizziness and loss of coordination, which can increase the risk of having accidents. This risk is increased further if you have been drinking.
To reduce the risk:
- Stop using it, or take regular breaks of days or weeks when you do not use it.
- Take a Vitamin B supplement or strong multivitamin which includes Vitamin B12 (please be aware that supplements do not counteract the effect of Nitrous Oxide, but they may help reduce the potential harm).
- Do not use Nitrous Oxide when you have been drinking heavily. Do not use Nitrous Oxide on your own.
- Read Next
- Nitrous Oxide (Nos/ Laughing gas) Know the facts Meningitis - Know the Facts Introducing HallsLife SPACED! Free Advice & Support on Drugs & Alcohol The Students' Union Advice Centre Collecting your parcels 9 Things to do before you move to uni Using leftovers for a sandwich? That's recycling! Meet the Team 5 of the Easiest Fresher's Recipes Make Your Mark
- Blackbullion - Money Advice 18 unexpected things you need at uni Life in the UK vs. China How to use social media to settle into freshers life Breaking the ice with your new flatmates